Arizona, 2004

Hail in Arizona, August 18, 2004

August 18, 2004 · NWS TWC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 18, 9:20 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 18, 9:20 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 AM MST WED AUG 18 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON
AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR TO
SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES THIS WEEK. AN INCREASE IN
MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF
THUNDERSTORMS.
&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED CLEAR SKIES
ACROSS THE REGION IN WAKE OF DISTURBANCE THAT MOVED THROUGH THE AREA
ON TUESDAY. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LOW JUST EAST
OF SALT LAKE CITY WITH NORTHWEST FLOW ACROSS ARIZONA. IN THE FLOW
ARE A COUPLE EMBEDDED DISTURBANCES...ONE IN THE WHITES AND THE OTHER
NEAR LAS VEGAS. THE ONE IN THE WHITES WILL CONTINUE TO MOVE EAST
INTO NEW MEXICO TODAY WHILE THE ONE NEAR LAS VEGAS WILL SLOW MOVE
SOUTHEAST INTO ARIZONA. ATMOSPHERE STILL MODERATELY UNSTABLE EVEN
WITH THE DRIER NORTHWEST FLOW LOWERING PRECIPITABLE WATER VALUES
ACROSS THE STATE (WITH SOUTHERN ARIZONA UPPER AIR SITES DOWN A TENTH
TO THREE TENTHS OF AN INCH). SURFACE DEWPOINTS STARTED OFF THIS
SUNNY MORNING IN THE LOWER 60S BUT WITH SOME DRIER AIR IN
PLACE...SHOULD SEE AFTERNOON DEWPOINTS LOWER INTO THE MID TO UPPER
50S. MODIFIED 12Z TUCSON SOUNDING TO AFTERNOON CONDITIONS OF 94/58
BRINGS CAPE OF AROUND 2200 J/KG. SO EXPECT STORMS TO DEVELOP OVER
THE HIGHER TERRAIN THIS AFTERNOON AND EVEN WITH LOWERING VALLEY
DEWPOINTS...MOVE INTO THE LOWER ELEVATIONS UNDER 10-15 MID LAYER
NORTH TO NORTHWEST FLOW. ISOLATED SEVERE AND FLASH FLOOD NOT OUT OF
THE QUESTION THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DIE DOWN
RATHER QUICKLY WITH THE SETTING SUN. TEMPERATURES AS OF 9 AM WERE
RUNNING ABOUT 2 TO 4 DEGREES WARMER THAN 24 HOURS AND ON TRACK FOR
WARMER AFTERNOON HIGHS THIS AFTERNOON VERSUS TUESDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JRG
Hazardous weather outlook, Aug 18, 11:45 AM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED AUG 18 2004

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE SLIGHTLY LESS THAN YESTERDAY...AS DRIER
AIR IS MOVING INTO POSITION OVER SOUTHEAST ARIZONA. THE ATMOSPHERE
REMAINS MODERATELY UNSTABLE...SO A SLIGHT RISK REMAINS FOR SEVERE
THUNDERSTORMS AND FLASH FLOODING.

DISCUSSION...THOUGH DRIER AIR IS ENTERING THE AREA...THE MORNING
SOUNDING CAME IN MORE UNSTABLE THAN IT DID 24 HOURS PREVIOUS.  AND
THOUGH DEWPOITNS ARE EXPECTED TO FALL THROUGHOUT THE DAY...LEVELLING
OUT IN THE MID TO UPPER 50S...THERE WILL STILL BE ENOUGH LINGERING
MOISTURE TO FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL
PIMA COUNTY EASTWARD.  THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ISOLATED...AND WHILE MOISTURE IS DECREASED...THE THREAT FOR FLASH
FLOODING STILL EXISTS IN AREAS THAT HAVE ALREADY SEEN SIGNIFICANT
RAINFALL OVER THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION INTO THE
FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND
CONFINED NEAR THE MOUNTAINS BY FRIDAY AS THIS FLOW DRIES OUT THE
AREA. A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP BY LATE IN THE
WEEKEND AS MOISTURE RETURNS TO SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 8:12 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
812 AM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      5 NW PIMA               32.94N 109.89W
08/17/2004                   GRAHAM             AZ   COUNTY OFFICIAL

            HIGHWAY 70 WEST OF PIMA AT MATTHEWS WASH CLOSED DUE TO
            FLOOD WATERS.

&&

MSS
Local storm report, Aug 18, 12:46 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      THATCHER                32.84N 109.76W
08/17/2004                   GRAHAM             AZ   LAW ENFORCEMENT

            TRUCK STUCK IN TALLEY WASH. SWIFT-WATER RESCUE BY GRAHAM
            COUNTY SO.

&&

MSS

The radar

The Tucson radar (KEMX), 179 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenlee

When
August 18, 1:40 PM MST to 1:45 PM MST
Where
Greenlee County, Clifton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.050, -109.300

Law enforcement in Clifton reported 0.75 inch hail with a localized thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418696.